Alabama, 2011

Drought in Alabama, December 1 to 31, 2011

December 1 to 31, 2011 · NWS BMX · 14 events in 14 counties and zones

Below average rainfall continued across Central Alabama into the first of December, offering no relief to drought stricken areas. The most severe drought conditions were located in east-central and southeast sections of Central Alabama.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Below average rainfall continued across Central Alabama into the first of December, offering no relief to drought stricken areas. The most severe drought conditions were located in east-central and southeast sections of Central Alabama. Drought conditions continued for Barbour, Bullock, Clay, Chambers, Coosa, Lowndes, Elmore, Lee, Macon, Montgomery, Randolph, Russell, Tallapoosa, and Pike counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 30, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Nov 30, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CST WED NOV 30 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

CLEAR SKIES AND NEAR CALM WINDS HAVE ALLOWED TEMPERATURES TO FALL
QUICKLY THIS EVENING WITH READINGS ALREADY BELOW FREEZING IN SOME
LOCATIONS. BASED ON TEMPERATURE TRENDS AND LATEST MOS GUIDANCE THE
MINIMUM TEMPERATURES FOR THURSDAY MORNING HAVE BEEN DROPPED A FEW
MORE DEGREES.

BASED ON SLOW EROSION OF CLOUDS OVER EAST ALABAMA ON WEDNESDAY...
THERE MAY BE SOME PATCHY FOG...ESPECIALLY IN THE VALLEY LOCATIONS.
SO FAR NO FOG HAS BEEN REPORTED AT ANY STATION IN CENTRAL ALABAMA...
BUT WILL MONITOR.

58/ROSE

&&

.AVIATION...

06Z TAF DISCUSSION.

NO CHANGES FROM PREVIOUS FORECAST REASONING. CLEAR AND CALM
CONDITIONS WILL BE PREDOMINANT. I STILL THINK THERE WILL BE A LITTLE
FOG AT ANB...EET...MGM...AND TOI BASED ON GROUND MOISTURE AND A
LATER TRANSITION TO CLEAR SKIES WEDNESDAY AFTERNOON. WILL CONTINUE
TO GO WITH A TEMPO CONDITION...TO INDICATE A LEVEL OF UNCERTAINTY IN
THE FOG (BUT KEEP IT AS A POSSIBILITY).

/61/

&&

.PREV DISCUSSION... /ISSUED 545 PM CST WED NOV 30 2011/

CLEAR SKIES FOR THE EVENING AS HIGH PRESSURE BUILDS IN. COLD
TEMPERATURES TONIGHT AS EVERYONE IS EXPECTED TO FALL BELOW
FREEZING. MODELS ARE IN GOOD AGREEMENT WITH THE UPPER LEVEL
PATTERN THROUGH SATURDAY. A FLAT RIDGE WILL BUILD ALOFT AND
MIGRATES EASTWARD WITH TIME AND WILL ALLOW GRADUAL WARMING THROUGH
SATURDAY.

THEREAFTER...THE FORECAST BECOMES A LITTLE MORE UNCERTAIN. THE MAIN
DIFFERENCE THIS FORECAST PACKAGE WILL BE TO SLOW DOWN THE ARRIVAL
OF A COLD FRONT THIS WEEKEND. THE EURO AND GFS HAVE BOTH PHASED
THE NORTHERN AND SOUTHERN STREAM ENERGY INTO A HEAVILY POSITIVE
TILTED WAVE THAT NEARLY STALLS THE COLD FRONT CLOSE TO
NORTHWESTERN ALABAMA. SEVERAL SURFACE WAVES RIDE UP ALONG THE
FRONT AND COULD BRING SOME VERY HEAVY RAIN TO OUR NORTHWESTERN
COUNTIES BETWEEN SUNDAY NIGHT AND TUESDAY MORNING. THE SLOWER
MOVEMENT ALSO DELAYS THE ARRIVAL OF THE COLDER TEMPERATURES BEHIND
THIS SYSTEM SO POP AND TEMP ADJUSTMENTS WERE MADE TO MATCH A BLEND
OF THE EURO AND GFS.

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     22  57  25  60  31 /   0   0   0   0   0
ANNISTON    25  60  30  63  35 /   0   0   0   0   0
BIRMINGHAM  28  60  34  63  39 /   0   0   0   0   0
TUSCALOOSA  25  60  29  64  36 /   0   0   0   0   0
CALERA      27  60  33  62  38 /   0   0   0   0   0
AUBURN      29  60  36  61  38 /   0   0   0   0   0
MONTGOMERY  28  60  34  63  38 /   0   0   0   0   0
TROY        25  60  31  63  36 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Nov 30, 6:30 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST WED NOV 30 2011

ALZ011>015-017>050-020030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 PM CST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Barbour

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Barbour County began the month in Extreme (D3) drought conditions.

Drought, Bullock

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Bullock County began the month in Extreme (D3) drought conditions.

Drought, Clay

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Clay County began the month in Severe (D2) drought conditions.

Drought, Chambers

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Chambers County began the month in Extreme (D3) drought conditions.

Drought, Coosa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Coosa County began the month in Severe (D2) drought conditions.

Drought, Lowndes

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Lowndes County began the month in Severe (D2) drought conditions.

Drought, Elmore

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Elmore County began the month in Severe (D2) drought conditions.

Drought, Lee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Lee County began the month in Extreme (D3) drought conditions.

Drought, Macon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Macon County began the month in Extreme (D3) drought conditions.

Drought, Montgomery

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery County began the month in Extreme (D3) drought conditions.

Drought, Randolph

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Randolph County began the month in Extreme (D3) drought conditions and was downgraded to Severe (D2) drought on December 20th.

Drought, Russell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Russell County began the month in Extreme (D3) drought conditions.

Drought, Tallapoosa

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Tallapoosa County began the month in Extreme (D3) drought conditions.

Drought, Pike

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Pike County began the month in Extreme (D3) drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351118, 351120, 351122, 351123, 351124, 351125, 351126, 351127, 351129, 351130, 351132, 351133, 351136, 351137.